Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 322, NWS Wichita, KS

August 11, 2002Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2002, 11:48 PM CDT for Barton County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 11:48 PM CDT (04:48 UTC)
Expired
Aug 12, 2002, 12:45 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

What was reported inside it

TimeReportWhereRemark
Aug 11, 11:58 PM CDTHail 0.75Great Bend, KS
Aug 12, 12:05 AM CDTThunderstorm Wind 52 EGreat Bend, KSApproximately 15 power poles downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2276 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS53 KICT 120448
SVRICT
KSC009-120545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1148 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 1245 AM CDT.

* AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF OTIS...OR ABOUT 15 MILES
  NORTHWEST OF GREAT BEND...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  10 MILES NORTH OF GREAT BEND AROUND 1215 AM CDT...
  NEAR HOISINGTON AROUND 1220 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 1245 AM CDT.

LAT...LON 3867 9899 3840 9903 3830 9873 3864 9860

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:54 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 11, 9:54 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT SUN AUG 11 2002

HAVE ALREADY UPDATED ZONES AND ISC GRIDS FOR THE CHANCES OF
CONVECTION TONIGHT.  ON GOING MCS OVER WEST CENTRAL KANSAS WAS
SLOWLY TRACKING OFF TO THE EAST.  THE LOW LEVEL JET IS PROGGED TO
INCREASE TO AROUND 40 KNOTS DURING THE OVERNIGHT HOURS.  THIS SHOULD
HELP TO SUSTAIN THE MCS.  THEREFORE, HAVE UPGRADED TO CHANCE POPS
ACROSS NORTH CENTRAL KANSAS.  IN ADDITION, HAVE ADDED LOW POPS TO
THE REST OF THE CWA.  WITH A STRONG LOW LEVEL JET, COULD SEE SOME
WIDELY SCATTERED CONVECTION DEVELOP DURING THE OVERNIGHT HOURS.

.ICT...NONE.

FRANK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:59 PM CDTSevere Thunderstorm WarningICTRussell61 min
Aug 12, 12:08 AM CDTSevere Thunderstorm WarningICTLincoln52 min
Aug 12, 12:21 AM CDTTornado WarningICTBarton39 min
Aug 12, 6:28 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice47 min
Aug 12, 6:33 PM CDTSevere Thunderstorm WarningICTLincoln57 min
Aug 12, 6:37 PM CDTSevere Thunderstorm WarningICTRice68 min
Aug 12, 6:50 PM CDTSevere Thunderstorm WarningICTRussell40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.